Help

Hi all I was diagnosed with af in March last year but have had it on and off for years I was having short intense bursts of about 15 mins twice a week but the rest of the time was symptom free apart from my longest episode of 4 hours after taking a new asthma inhaler. I saw an Ep who took me off telimisartan and put me on dilitizem dabigatran and flecainide but unfortunately I was having bad allergic reactions so much so that i was on steroids for a week over christmas . He swapped the diltiazem for bisophorol but unfortunately the reaction continued so they took me off the others and left me on bisophorol and telimisartan. Now instead of the short intense bursts twice a week I have some lesser bursts flutters or thumps quite a few times every day. The ep doesn't want to change medication yet because of my reactions but I feel worse and more anxious now than before I started the treatment any advice please

21 Replies

oldestnewest
  • Hi Lucillear and welcome to the forum. I'm sure you are aware, but the folks on the forum are not medically trained and should really comment on prescribed medication. That said, my main observation is that if you read the leaflet that comes with Bisoprolol, it is made clear that it should not be taken by anyone either suffering from, or with a history of asthma. I suggest you ask your medics about this incase it is having an effect on you. I have been taking Diltiazem for almost 2 years now, and it has not caused me any problems, but of course, we are all different. Anxiety, as most of us on the forum know, is a major problem for AF sufferers but is not the easiest to overcome, but it might help you to be aware that AF is unlikely to kill you and many of the 1million AF sufferers in the UK lead a reasonable life once their treatment programme is established. It is good that you are seeing an EP because they are the specialists in dealing with AF......hope this help a bit....John

  • It was the ep who prescribed it he knows I'm asthmatic . I only saw him last week and he didn't seem concerned so I don't know where I go from here John I really do feel like throwing all the Med out of the window

  • May be you could contact the EP's secretary and tell her about the problems of taking Bisoprolol and asthma (please read the leaflet first) but best not to stop taking the medication, especially the anticoagulant!!!

  • Cardioselective beta blockers like bisoprolol are no longer considered a great concern in mild or moderate asthmatics

    pulmccm.org/main/2014/asthm...

    I suspect your ep was happy to give you the bisoprolol

  • Thanks that's reassuring

  • He stopped the anticoagulant in December when I had all the reactions im only on bisophorol and high blood pressure med at the moment . I must admit he doesn't impress me as he yawned through the consultation last week , not seeing him again for two months

  • Hi Lucillear, if you do not feel to be "on the same frekvency" with your doc you may find and try another. For me is good contact with doc most important. It make me calm and trustfull. That it what even you should need.

  • Drink extra water and consider a baby aspirin daily or a turmeric/curcumin supplement for some anticoagulant protection. (Unless you are allergic, of course!)

  • I drink lots of water as I don't drink tea or coffee but will have a look at baby asprin today's been a good day so far so am a lot more relaxed thanks for your support

  • Are you familiar with the CHADSVASC score for determining your potential stroke risk with AF? There is a lot of information about it on the AFA website. I would urge you to see your GP as soon as possible because with high blood pressure, having AF and being female, it is possible that you should be taking an anticoagulant....sorry to be blunt, but you should check it out

  • We have been through this one but the allergic reactions were severe so they took me of it

  • It seems like you are a tricky patient. Hopefully things will settle in time, but otherwise ablation may become an option

  • It's all a bit scary at the moment and yes I am tricky because of my allergies (I'm classed as atopic) I think I was hoping for a magic cure but I don't think it's going to be that easy. Am diarising everything on a daly basis for the moment

  • Hi your body will be adjusting to new meds which will take time to settle. You are in control of the anxiety as you know your heart and body best. So if you are anxious share why and what's going on with the professionals. Don't feel you have to be suffering anxiety - why not ring the EP secretary and explain the issue. She could get you his advice. Or she could make an appointment if you ask for one. That way you are reassured by a person who will be keeping a close eye on you. Keeping a diary may be helpful for you but if that were me it would mean being too focused on the AF. If it's really bad it's best not hidden in a diary but as I suggest shared by seeking medical advice whether that be EP, A&E or GP.

  • Thasks Julie I feel like I have done nothing but contact him lately with all the med allergy issues I had at Christmas which were terrifying and made the palpitations worse so in the end i was terried when i took a tablet which has probably lead to my anxious state. I feel quite good today and had a decent sleep for once

  • @lucilloear Have you ever considered that afib has triggers? Or has any doctor told you about this. For example even after a successful ablation aND being on the correct wELL TOLERATeD MAINTENANCE MEDS---IF YOU EXPOSE YOURSELF TO one of the triggers you may go INTO AFIB--OR AT LEAST A LOSS OF NORMAL SINUS -- the triggers most commonly occurring are:

    alcoholic beverages; caffeine; cocoa; sugar; large macrolyde antibiotics (like azithromax and biaxin); quinolone antibiotics (like avalox, leviquin, cipro, anything--floxin); [ quinolones increase the qt interval and also raise dopamine]; biaxin increases the qt interval];for some individuals who have these food allergies---nightshades and gluten; processed foods; salt; over the counter medicines; not eating enough protein; too much exercise; not enough exercise; A1 cow milk as opposed to A2 cow milk or goat milk( if you have a milk allergy it is being caused by A1 cows); (if you are in Europe you do not have any A1 cows); viral infections; excessive chronic inflammation-; epinephrine ( as in asthma inhalers .) -I am mentioning all this because you say you have allergies and are very sensitive to many things. I am in a similar situation and although I feel great right now I look at this as being delicately balanced. Before getting to the balanced situation things can seem a bit intense and overwhelming.

  • So pleased to hear you are feeling a bit better.....it's not always easy to offer advice, but nowhere near as difficult as being faced with the problem of AF and not knowing what to do for the best. Always try and keep your medical team onside, even if you sometimes feel they are not doing what you think they should. AF is so complex, there are no miracle cures and sometimes we just have to accept that it will take time to get the treatment right.

    Hope you continue to feel better and that your treatment issues are resolved as soon as possible......best wishes, John

  • Thanks John x

  • I am now on the lowest dose of bisoprolol after having panic attacks on the highr dose. I also take apixaban anti coagulant which seems to be fine for me. I believe it is one of the newer ones. It could be worth trying. I also went back on to fluoxetine for stress and depression which was made worse by the diagnosis.

  • Hi I totally understand getting anxious about it. You sound like you are good today - it's a bit like that ups and downs. My own medication I was sensitive to and we tried new medication but recently it hasn't worked. I have felt calmer in a hospital bed on a monitor thinking I don't need to worry. Once the journey widens and you've had a little experience you definately get to know how your AF affects you or whether you control it! I control mine (with help of medication that I had to adapt to) until things surprise me and then I go straight to medical help via A&E or consultant. I don't want to be affected by it!

  • You might want to ask if you could take metoprolol as a beta blocker. It helps with the irregular beats and HeartRate, but is also amazing for anxiety. I also don't get migraines anymore on it. I had been taking it two years for irregular beats before having my first Afib attack last April after a dental surgery. (So it didn't keep me from going into Afib, although I could take an extra small dose to make an attack stop.)

    I suspect your thumps and bumps are ectopic beats. For peace of mind you might want to get a Kardia monitor to take an EKG using a smart phone to see if you're actually in Afib when your heart is having a party in there.

    Dietary wise, I'd suggest avoiding fats, alcohol, and caffeine. For some folks, wheat can also be an issue. Good luck on this. You are not alone!

You may also like...